Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 20, 2000, 10:07 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2000, 10:07 PM EDT (02:07 UTC)
- Expired
- Apr 20, 2000, 11:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bell County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS53 KJKL 210210 SVRJKL KYC013-235-210300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 1007 PM EDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY BELL COUNTY IN SOUTHEAST KENTUCKY * UNTIL 1100 PM EDT * AT 1007 PM EDT...RADAR INDICATED A STORM CONTAINING A POSSIBLE TORNADO 5 MILES SOUTHWEST OF WILKERSON...OR ABOUT 13 MILES NORTHEAST OF LA FOLLETTE. THE STORM WAS MOVING NORTHEEAST AT 50 MPH. * THE STORM WILL BE NEAR... MIDDLESBORO AT 1015 PM EDT BINGHAMTOWN AT 1020 PM EDT HUTCH AT 1025 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY MORNING FOR EASTERN KENTUCKY. HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 PM EDT, 6 hours 37 minutes earlier.
Area forecast discussion, Apr 20, 3:30 PM EDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU APR 20 2000 MOST SIGNIFICANT FACTOR IN THE FORECAST IS THE THREAT OF SEVERE WEATHER IN THE FIRST PERIOD...ESPECIALLY IN THE WESTERN PORTION OF THE FORECAST AREA. THE FORECAST PROCESS SHOULD BE EASED BY THE FACT THAT THERE IS GOOD AGREEMENT AMONG MODELS ON THE EVOLUTION OF SYSTEMS OVER THE NEXT COUPLE OF DAYS...WITH SOME TYPICAL DIFFERENCES SHOWING UP. ONE OF THESE DIFFERENCES IS THE SURFACE DEW POINTS ON THE ETA AND NGM...WITH THE NGM BEING DRIER THAN THE ETA. AS A RESULT...THE NGM IS WEAKER ON THE INSTABILITY. THERE IS GOOD AGREEMENT ON THE FORECAST TEMPERATURE/MOISTURE PROFILE ALOFT. AT EARLY AFTERNOON...UPSTREAM SURFACE DEW POINTS ARE FALLING IN BETWEEN THE FORECAST VALUES OF THE ETA AND NGM. USING COMPROMISE VALUES GENERATES AN LI OF -3 TO -4 FOR THE WESTERN EDGE OF THE AREA THIS EVENING...WITH A CAPE NEAR 1000. ALTHOUGH THIS IS NOT PARTICULARLY STRONG INSTABILITY...WIND FIELDS ARE IMPRESSIVE AND ARE DEFINITELY SUPPORTIVE OF SEVERE WEATHER...EVEN WITHOUT STRONG INSTABILITY. THE ETA FORECASTS HELICITY ON THE ORDER OF 150 TO 300...AND BOTH THE ETA AND NGM CARRY WINDS OF 50 KTS PLUS FROM 850 MB ON UP. A LIMITING FACTOR FOR THE EASTERN PART OF THE AREA MAY BE THE INABILITY FOR DEW POINTS TO CLIMB. WE CURRENTLY HAVE LOW LEVEL WINDS WITH SOME DOWNSLOPE COMPONENT AND JKL DEW POINT HAS BEEN HOVERING ONLY FROM 48 TO 50 DEG F. SUSPECT THAT STORMS WILL BE WEAKENING AS THEY PROGRESS ACROSS THE FORECAST AREA. COLD FRONT SHOULD BE THROUGH THE AREA BY SHORTLY PAST MIDNIGHT. WILL EXPECT A DECREASE IN PRECIP OVERNIGHT. BUT...ON FRIDAY WRAP AROUND MOISTURE WILL MOVE BACK IN FROM THE NORTHWEST WITH MORE SHOWERS LIKELY. THIS PERSISTS INTO FRIDAY NIGHT AND POSSIBLY SATURDAY...AND WILL GO ABOVE NGM MOS POPS. WILL NOT STRAY FAR FROM NGM MOS TEMPS. READINGS WILL BE STEADY OR SLOWLY\ FALLING ON FRIDAY. .JKL...NONE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 63 min |
| Apr 20, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 63 min |
| Apr 20, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 60 min |
| Apr 20, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 36 min |
| Apr 20, 8:30 PM EDT | Tornado Warning | JKL | Fleming | 30 min |
| Apr 20, 8:43 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 32 min |
| Apr 20, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 43 min |
| Apr 20, 9:08 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 52 min |
| Apr 20, 9:25 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 50 min |
| Apr 20, 9:46 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 44 min |
| Apr 20, 9:53 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 52 min |
| Apr 20, 9:56 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 49 min |
| Apr 20, 10:04 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Morgan | 26 min |
| Apr 20, 10:35 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 40 min |
| Apr 20, 10:44 PM EDT | Tornado Warning | JKL | Bell, Whitley | 16 min |
| Apr 20, 10:49 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 56 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.